Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 114, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2003, 8:00 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 8:00 PM MDT (02:00 UTC)
- Expired
- Jun 17, 2003, 9:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948
WUUS53 KGLD 180200
SVRGLD
COC125-180300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE JUN 17 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YUMA COUNTY IN NORTHEAST COLORADO
* UNTIL 900 PM MDT
* AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHEAST OF CLARKVILLE
TO 12 MILES NORTHWEST OF YUMA...OR FROM 29 MILES NORTH OF WRAY TO
12 MILES NORTHWEST OF YUMA...MOVING SOUTH AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ECKLEY...WAUNETA...YUMA AT 900 PM MDT
HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 4061 10232 4040 10272 4028 10299 3988 10296
3998 10247 4026 10210
MCGUIRE
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:00 PM MDT, 6 hours earlier.
Area forecast discussion, Jun 17, 2:00 PM MDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT TUE JUN 17 2003 TONIGHT...IMPRESSIVE MESOLOW ON VISIBLE SATELLITE IMAGERY WITH CONVECTIVE DEVELOPMENT ON THE EASTERN FLANK. WITH A BOUNDARY MOVING SOUTHWARD ACROSS THE ZONES...COPIOUS MOISTURE PER H2O VAPOR LOOP AND PRECIPITABLE WATER VALUES...AND LIGHT STEERING WINDS...NUMEROUS SLOW MOVING TSTMS LOOK LIKELY. EXCELLENT FISH PRESENTATION IN OFFICE. WED...CONVECTIVE DEBRIS SLOWLY SAGS SOUTHWARD WITH PRECIPITATION CHANCES DECREASING DURING THE DAY. RAIN CHANCES GREATEST ACROSS THE SOUTHERN ZONES. THU...THETA-E RIDGE AXII WILL BE CONFINED NEAR THE ROCKIES. WITH LACK OF FOCUSING BOUNDARIES AND LIFT...IT LOOKS DRY. FRI...GFS FORECASTS A SHORTWAVE TROUGH AXIS IN THE AREA WITH A LOW LEVEL CONVERGENCE AXIS ACROSS THE WESTERN ZONES. FOR NOW HOWEVER...WILL LEAVE THIS DAY DRY PENDING LATER MODEL RUNS. SAT...ZONAL FLOW ALOFT. WITH LIMITED MOISTURE...LACK OF BOUNDARIES AND FORCING...IT LOOKS DRY. GFS HIGHS TOO COLD BASED ON 850 MB TEMPERATURES/LOW LEVEL WINDS AND ATMOSPHERIC MOISTURE CONTENT. SUN/MON/TUE...17/00Z GFS LOOKS MORE REASONABLE THAN THE 16/00Z RUN...LEADING TO HIGHER FORECAST CONFIDENCE. ON SUNDAY...DRY SW FLOW ALOFT...LIMITED MOISTURE AND 850 MB TEMPERATURES NEAR 28C WILL PRODUCE HIGHS WELL IN THE 90S...ABOVE GFS MAXIMA. POSSIBLE COLD FRONTAL PASSAGE (COLD FROPA) SUNDAY NIGHT...SO WILL INCLUDE TSTM CHANCES. ON MONDAY...COULD SEE OVERRUNNING TYPE PRECIPITATION IF GFS IS CORRECT...AND WILL COOL MAXIMA DOWN CLOSER TO GUIDANCE. ON TUE... IF GFS IS CORRECT WITH ITS TROUGH DEPICTION ACROSS THE ROCKIES AND A BOUNDARY IN THE AREA...COULD SEE A CHANCE OF THUNDERSTORMS. .GLD...NONE. SR
Hazardous weather outlook, Jun 17, 10:36 AM MDT, 9 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NUMEROUS OUTFLOW BOUNDERIES LEFT OVER FROM ONGOING THUNDERSTORMS WILL REMAIN OVER THE AREA. A WEAK FRONT IS ALSO FORECAST TO MOVE THROUGH LATE THIS AFTERNOON AND TONIGHT. A COUPLE OF UPPER LEVEL STORM SYSTEMS SHOULD ALSO MOVE THROUGH DURING THIS SAME TIME. ALL THESE FACTORS WORKING TOGETHER WILL CAUSE ONGOING THUNDERSTORMS TO BECOME MORE WIDESPREAD THROUGH THE DAY AND INTO TONIGHT. DUE TO THE VERY MOIST AIR MASS AND EXPECTED SLOW MOVEMENT OF THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH SOME OF THE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE OVER THE ENTIRE AREA THROUGH TONIGHT. HOWEVER...THE BEST CHANCE FOR THIS RAINFALL TO PRODUCE FLOODING WILL BE IN EXTREME EAST CENTRAL COLORADO. THIS SAME AREA RECEIVED LOCALLY HEAVY RAINFALL LAST NIGHT. APART FROM THE POTENTIAL FOR FLOODING...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY NIGHT AND AGAIN ON SATURDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT IN YUMA...KIT CARSON...AND CHEYENNE COUNTIES OF COLORADO FOR THE POSSIBILITY OF FLOODING. BULLER/FS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:53 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.